A higher risk of death is associated with long-term use of popular stomach acid reducers known as proton pump inhibitors, according to a study of prescribed drugs published Monday.
These drugs are sold under brand names such as Prilosec, Nexium, Protonix and Zegerid, along with generic versions such as omeprazole, lansoprazole and pantoprazole. Originally sold only by prescription, they are increasingly available over the counter. The study didn’t examine over-the-counter use.
Previous studies have indicated elevated disease risks from PPI use. This study goes further by linking them to higher death rates.
Use of the drugs was associated with a 25 percent greater risk of death, compared with those using another class of acid reducers called H2 blockers. H2 blockers are sold under brand names including Pepcid, Tagamet and Zantac. They are also sold under generic names, including famotidine, cimetidine and ranitidine.
Millions of veterans’ prescription records were examined across an average of nearly six years for the study. It was published in the journal BMJ Open. The senior author was Dr. Ziyad Al-Aly of VA Saint Louis Health Care System. Go to j.mp/acidppi for the study.
Doctors shouldn’t be deterred from prescribing these drugs when medically indicated, the study said, but only long enough to provide benefits that outweighs the risks. The increased mortality associated with PPIs was proportionately linked to their duration of use.
Acid reducers treat painful ailments including GERD (gastroesophogeal reflux disease), heartburn and peptic ulcers. According to prescription records, more than 15 million Americans are estimated to use proton pump inhibitors, a number that doesn’t include those who buy them over the counter.
For the study’s main analysis, Department of Veterans Affairs records of 349,312 patients were used. Of those, 275,977 were prescribed PPIs, and 73,335 prescribed H2 blockers. This produced the 25 percent increase in death rate among PPI users.
Two secondary comparisons were also made. One found a 15 percent increased death rate for PPI users compared to those who didn’t use PPIs but may have used another kind of acid suppressor. Records from 3,288,092 patients were examined for that comparison.
In the other comparison, the death rate was 23 percent higher among PPI users compared to those who didn’t use any acid suppressors at all. A total of 2,887,070 patient records were examined for that analysis.
The study’s comparisons were observational, so the conclusions are not as definitive as a randomized placebo-controlled study.
Another limitation is that the patients were “mostly older, white male U.S. veterans,” the study said, so the results may not apply to a larger population. Also, the study didn’t get information on the cause of deaths.
However, the study is consistent with previous ones finding long-term use of PPIs, but not H2 blockers, is associated with higher disease rates. These include kidney disease, dementia, infection by the antibiotic-resistant superbug C. difficile and other ailments.
Proton pump inhibitors work by a different mechanism than H2 blockers, explaining the differing responses. PPIs block stomach cells called parietal cells from releasing positively charged hydrogen atoms, or protons, into the stomach. This inhibits production of stomach acid, chemically known as hydrochloric acid.
H2 blockers stop the action of histamine, which stimulates parietal cells to produce hydrochloric acid. This indirect method is less efficient than that of PPIs, but is sufficient for many patients.
A 2016 study in JAMA Neurology found a 44 percent increased risk of dementia among those using PPIs.
PPIs can cause nutritional deficiencies, since acid is needed to release essential nutrients such as vitamin B12. Since stomach acid kills pathogenic bacteria; use of acid reducers has been linked to increased rates of food poisoning.
A 2015 study led by Stanford University researchers found that use of PPIs, but not H2 blockers, is associated with higher risk of heart attacks.
And in one of the most unusual side effects, proton pump inhibitors have been found to cause visual hallucinations in some patients with wet macular degeneration.
Dr. Anne Hanneken, a San Diego ophthalmologist, co-authored a 2013 study describing the phenomenon in the journal Investigative Ophthalmology & Visual Science. Go to j.mp/retinappi for the study.
It started with an 89-year-old patient who suddenly developed vivid hallucinations of little black polka dots. The hallucinations were severe enough to prevent her from living independently.
Hanneken couldn’t find a cause, but kept the record until she encountered another macular degeneration patient with a similar complaint, and found they were both taking PPIs.
After teaming up with retinal expert Wallace B. Thoreson, they figured out that the PPIs reached the retina through leaky blood vessels caused by wet macular degeneration. There, the PPIs interfered with proton pumps in retinal cells.
These hallucinations occur in a minority of patients, Hanneken said. Moreover, if people stop taking the PPIs quickly, the hallucinations dissipate readily.
In another twist, Hanneken discovered that the hallucinations can be suppressed with the drug gabapentin, sold under the trade name Neurontin. This drug reduces neuronal activity, and is used to treat epilepsy and neuropathic pain. However, the drug can also caused blurred vision, because it can also interfere with visual processing.
“Every year I see about three people who come in for unexplained visual loss,” Hanneken said. “They say everything’s sort of blurry and they don’t know why. And it turns out that their neurologist started them on Neurontin for some leg pain.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.